Erowid References Database
Ling LH, Marchant C, Buckley NA, Prior M, Irvine RJ.
“Poisoning with the recreational drug paramethoxyamphetamine ('death')”.
Med J Aust. 2001 May;174(9):453-5.
OBJECTIVE: To describe the clinical features of paramethoxyamphetamine (PMA; 'death') poisoning and to compare these with those of people with self-reported 'ecstasy' poisoning.
DESIGN: Retrospective casenote review. PARTICIPANTS AND
SETTING: 22 patients who presented to the Emergency Department of the Royal Adelaide Hospital (RAH), a major metropolitan teaching hospital, between 1 January 1996 and 31 December 1998 with PMA poisoning identified through urine drug screens; and 61 patients with self-reported ecstasy poisoning between 1 September 1997 and 31 December 1998 found through the hospital databases.
RESULTS: Patients with PMA poisoning presented with tachycardia (64%), hyperthermia (temperature > 37.5 degrees C; 36%), coma (41%), seizures (32%), arrhythmias (23%), and QRS intervals > or = 100 ms (50%) with greater frequency and often greater severity than those with self-reported ecstasy poisoning. Two patients with PMA poisoning presented with severe hypoglycaemia (blood glucose level, < 1.5 mmol/L) accompanied by hyperkalaemia (K+ concentration, > 7.5 mmol/L). CONCLUSIONS: At our hospital, PMA poisonings accounted for most of the severe reactions among people who believed they had taken ecstasy. Hypoglycaemia and hyperkalaemia may be specific to PMA poisoning. PMA toxicity should be suspected with severe or atypical reactions to 'ecstasy', and confirmed by chromatographic urine drug screens.
[ Cite HTML